Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: K. Kiyek and J. L. Vicente
Title: Resolution of curve and surface singularities in characteristic zero
Additional book information: Kluwer Academic Publishers, Dordrecht/Boston/London, 2004, xxii + 483 pp., ISBN 1-4020-2028-7, US$129.00, hardcover; ISBN 1-4020-2029-5, e-book

References [Enhancements On Off] (What's this?)

  • [Ab1] Abhyankar, S.: Local uniformization of algebraic surfaces over ground fields of characteristic $ p\neq 0$. Ann. Math. 63 (1956), 491-526. MR 0078017 (17:1134d)
  • [Ab2] Abhyankar, S.: Resolution of singularities of arithmetical surfaces. In: Arithmetical Algebraic Geometry, Harper and Row, 1965, 111-152. MR 0200272 (34:171)
  • [Ab3] Abhyankar, S.: Resolution of singularities of embedded algebraic surfaces. Acad. Press, 1966. 2nd edition, Springer, 1998. MR 1617523 (99c:14021)
  • [Ab4] Abhyankar, S.: Good points of a hypersurface. Adv. Math. 68 (1988), 87-256. MR 0934366 (89e:14012)
  • [AHV1] Aroca, J.-M., Hironaka, H., Vicente, J.-L.: The theory of the maximal contact. Memorias Mat. Inst. Jorge Juan Madrid 29 (1975). MR 0444999 (56:3344)
  • [AHV2] Aroca, J.-M., Hironaka, H., Vicente, J.-L.: Desingularization theorems. Memorias Mat. Inst. Jorge Juan Madrid 29 (1975). MR 0444999 (56:3344)
  • [BM1] Bierstone, E., Milman, P.: Canonical desingularization in characteristic zero by blowing up the maximum strata of a local invariant. Invent. Math. 128 (1997), 207-302. MR 1440306 (98e:14010)
  • [BM2] Bierstone, E., Milman, P.: Uniformization of analytic spaces. J. Amer. Math. Soc. 2 (1989), 801-836. MR 1001853 (91c:32033)
  • [BM3] Bierstone, E., Milman, P.: A simple constructive proof of canonical resolution of singularities. In: Effective Methods in Algebraic Geometry (eds. T. Mora, C. Traverso). Progress in Math. 94, Birkhäuser, 1991, 11-30. MR 1106412 (92h:32053)
  • [Bn] Bennett, B.-M.: On the characteristic functions of a local ring. Ann. Math. 91 (1970), 25-87. MR 0252388 (40:5608)
  • [BS] Bodnár, G., Schicho, J.: A computer program for the resolution of singularities. In: Resolution of Singularities (eds. H. Hauser et al.), Progr. in Math. 181, Birkhäuser, 2000, 231-238.
  • [BV] Bravo, A., Encinas, S., Villamayor, O.: A simplifed proof of desingularization and applications. Rev. Mat. Iberoamericana 21 (2005), 349-458. MR 2174912
  • [BEV] Bravo, A., Villamayor, O.: A Strengthening of resolution of singularities in characteristic zero. Proc. London Math. Soc. 86 (2003), 327-357. MR 1971154 (2004c:14020)
  • [C] Cutkosky, S.D.: Resolution of singularities. Graduate Studies in Mathematics, 36. Amer. Math. Soc., 2004. MR 2058431 (2005d:14022)
  • [dJ] de Jong, A.J.: Smoothness, semi-stability and alterations. Publ. Math. IHES 83 (1996), 51-93. MR 1423020 (98e:14011)
  • [EH] Encinas, S., Hauser, H.: Strong resolution of singularities in characteristic zero. Comment. Math. Helv. 77 (2002), 821-845. MR 1949115 (2004c:14021)
  • [EV1] Encinas, S., Villamayor, O.: Good points and constructive resolution of singularities. Acta Math. 181 (1998), 109-158. MR 1654779 (99i:14020)
  • [EV2] Encinas, S., Villamayor, O.: A course on constructive desingularization and equivariance. In: Resolution of Singularities (eds. H. Hauser et al.), Progress in Math. 181, Birkhäuser, 2000. MR 1748620 (2001g:14018)
  • [EV3] Encinas, S., Villamayor, O.: A new proof of desingularization over fields of characteristic zero. Revista Mat. Iberoamericana 19 (2003), 339-353. MR 2023188 (2004m:14017)
  • [Ha1] Hauser, H.: Seventeen obstacles for resolution of singularities. In: The Brieskorn Anniversary volume, 1996. Progress in Math. 162, Birkhäuser, 1998. MR 1652479 (99g:14016)
  • [Ha2] Hauser, H.: The Hironaka Theorem on resolution of singularities. (Or: A proof we always wanted to understand). Bull. Amer. Math. Soc. (N.S.) 40 (2003), 323-403. MR 1978567 (2004d:14009)
  • [Hi1] Hironaka, H.: Resolution of singularities of an algebraic variety over a field of characteristic zero. Ann. Math. 79 (1964), 109-326. MR 0199184 (33:7333)
  • [Hi2] Hironaka, H.: Desingularization of excellent surfaces. Notes by B. Bennett at the Conference on Algebraic Geometry, Bowdoin, 1967. Reprinted in: Cossart, V., Giraud, J., Orbanz, U.: Resolution of surface singularities. Lecture Notes in Math. 1101, Springer, 1984. MR 0775681 (87e:14032)
  • [Hi3] Hironaka, H.: Idealistic exponents of singularity. In: Algebraic Geometry, the Johns Hopkins Centennial Lectures. Johns Hopkins University Press, 1977. MR 0498562 (58:16661)
  • [Ju] Jung, H.: Darstellung der Funktionen eines algebraischen Körpers zweier unabhängiger Veränderlicher $ x$, $ y$ in der Umgebung einer Stelle $ x=a$, $ y=b$. J. Reine Angew. Math. 133 (1908), 289-314.
  • [Ko] Kollár, J.: Lectures on resolution of singularities. Preprint, Princeton, 2005. ArXiv: math.AG/0508332.
  • [Lp1] Lipman, J.: Desingularization of 2-dimensional schemes. Ann. Math. 107 (1978), 151-207. MR 0491722 (58:10924)
  • [Lp2] Lipman, J.: Introduction to resolution of singularities. Proceedings Symp. Pure Appl. Math. 29, Amer. Math. Soc., 1975, 187-230. MR 0389901 (52:10730)
  • [Vi1] Villamayor, O.: Constructiveness of Hironaka's resolution. Ann. Scient. Ec. Norm. Sup. Paris 22 (1989), 1-32. MR 0985852 (90b:14014)
  • [Vi2] Villamayor, O.: Patching local uniformizations. Ann. Scient. Ec. Norm. Sup. Paris 25 (1992), 629-677. MR 1198092 (93m:14012)
  • [Vi3] Villamayor, O.: An introduction to constructive desingularization. ArXiv: math.AG/ 0507537.
  • [W] W\lodarzcyk, J.: Simple Hironaka resolution in characteristic zero. J. Amer. Math. Soc. 18 (2005), 779-822. MR 2163383
  • [Za1] Zariski, O.: The reduction of the singularities of an algebraic surface. Ann. of Math. 40 (1939), 639-689. MR 0000159 (1:26d)
  • [Za2] Zariski, O.: Reduction of singularities of algebraic three dimensional varieties. Ann. Math. 45 (1944), 472-542. MR 0011006 (6:102f)

Review Information:

Reviewer: Ana Bravo
Affiliation: Universidad Autonóma de Madrid
Email: ana.bravo@uam.es
Reviewer: Herwig Hauser
Affiliation: Institut für Mathematik, Universität Innsbruck
Email: herwig.hauser@uibk.ac.at
Journal: Bull. Amer. Math. Soc. 43 (2006), 241-247
MSC (2000): Primary 14E15
Published electronically: February 15, 2006
Review copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society